On the number of paths and cycles for almost all graphs and digraphs

Abstract

In this paper it is deduced the number ofs-paths (s-cycles) havingk edges in common with a fixeds-path (s-cycle) of the complete graphK n (orK* n for directed graphs).

It is also proved that the number of the common edges of twos-path (s-cycles) randomly chosen from the set ofs-paths (s-cycles) ofK n (respectivelyK* n ), are random variables, distributed asymptotically in accordance with the Poisson law whenever\(\mathop {\lim }\limits_{n \to \infty } \) s/n exists, thus extending a result by Baróti.

Some estimations of the numbers of paths and cycles for almost all graphs and digraphs are made by applying Chebyshev’s inequality.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    G. Baróti, On the number of certain hamilton circuits of a complete graph,Periodica Math. Hung.,3 (1973), 135–139.

    MATH  Article  Google Scholar 

  2. [2]

    L. Lovász,Combinatorial problems and exercices, Akadémiai Kiadó, Budapest (1979).

    Google Scholar 

  3. [3]

    J. W. Moon, Counting labelled trees,Canadian Math. Monographs 1 (1970), Canadian Math. Congress, W. Clowes and Sons, London and Beccles.

    Google Scholar 

Download references

Author information

Affiliations

Authors

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Tomescu, I. On the number of paths and cycles for almost all graphs and digraphs. Combinatorica 6, 73–79 (1986). https://doi.org/10.1007/BF02579411

Download citation

AMS subject classification (1980)

  • 05 C 30